Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Elko, NV

August 10, 2022Lander County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 10, 2022, 3:13 PM PDT for Lander County, Nevada. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 3:13 PM PDT (22:13 UTC)
Expired
Aug 10, 2022, 4:36 PM PDT
In force
83 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Lander County, NV

The radar

The Elko radar (KLRX), 48 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WGUS55 KLKN 102213
FFWLKN
NVC015-102345-
/O.NEW.KLKN.FF.W.0008.220810T2213Z-220810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
313 PM PDT Wed Aug 10 2022

The National Weather Service in Elko has issued a

* Flash Flood Warning for...
  East Central Lander County in north central Nevada...

* Until 445 PM PDT.

* At 313 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of East Central Lander County

This includes the following streams and drainages...
  Mill Creek, Moss Creek and Italian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4051 11707 4043 11686 4020 11706 4027 11720
      4027 11721

FLASH FLOOD...RADAR INDICATED

$$

90
1 follow-up statement
750 
WGUS75 KLKN 102336
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
436 PM PDT Wed Aug 10 2022

NVC015-102346-
/O.CAN.KLKN.FF.W.0008.000000T0000Z-220810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
436 PM PDT Wed Aug 10 2022

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL LANDER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1100 PM PDT Wednesday for 
portions of eastern Nevada, north central Nevada, northeast Nevada 
and south central Nevada.

LAT...LON 4051 11707 4043 11686 4020 11706 4027 11720
      4027 11721

$$

96

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:59 PM PDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 10, 12:59 PM PDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1259 PM PDT Wed Aug 10 2022

.SYNOPSIS...Monsoon moisture continues across most of the silver
state to the weekend causing wet showers and thunderstorms. The
moisture today is extremely high with flash flooding remaining a
threat. The exception is NW NV including Humboldt county which is
on the periphery of the monsoon and shouldn't see much activity.

&&

.SHORT TERM...Today through Friday.

A plume of exceptionally deep monsoonal moisture resides across
eastern NV today causing continued showers and thunderstorms.
Increasing instability through the day will see the thunderstorms
activity start in earnest around noon and then ramp up through the
afternoon. Heavy rainfall is expected which can lead to flash
flooding, see the hydrology for further details. The overall
dynamics are such that stronger storms are possible which can
produce both hail and strong outflow winds. The monsoon will
continue for both Thursday and Friday but will have both less
moisture and instability except for White Pine county. For all
areas but White Pine county this means less showers and
thunderstorms and less heavy rainfall both of which will be
confined further eastward in NV. While the chance of heavy is
lower it is not gone so flooding will still remain a threat. With
the weaker instability and forcing the chance for stronger
thunderstorms will be diminished but not zero. White Pine should
see similar activity Thursday as to today with flooding and
stronger storms remaining a threat. Temperatures will be on the
rise, however highs will stay in the 80s and 90s and lows in the
50s and 60s.

.LONG TERM...Friday night through next Wednesday

The summer ridge looks to continue to be positioned in such a way
as to keep streaming subtropical moisture into Nevada through at
least the weekend. PWATs do calm down from the very high
anomalous values of the past couple of weeks though. They look
high enough, though, to initiate mainly wet storms in very
eastern Nevada, but elsewhere a wet/dry mix looks to be on tap.

Starting next week, there are indications that the ridge will
begin moving westward some, possibly with its axis over Nevada by
Tuesday. There still looks like there will be enough moisture for
afternoon convection, however, more towards the drier variety.
However, model/ensemble forecast temperatures do not appear to
increase as would be expected with high pressure over the state,
so confidence is not high at this time for this scenario.

For now, highs were kept to remain a bit below normal, in the
80's to lower 90's, except for Humboldt County which will reach
into the lower to middle 90's each day. Lows will be in the 50's
to lower 60's. Winds will stay seasonally on the lighter side
outside of convection.

&&

.AVIATION...Showers and thunderstorms are expected today across
the region except for KTPH, which looks to be dry with southerly
winds gusting to around 25 kts. All remaining sites could see
rain, lightning, and gusty outflow winds to around 45kts. Moderate
to heavy rain is expected with the stronger storms bringing
possible tempo MVFR VIS. Best chance for this occurring is at
KEKO, KELY, and KBAM. Convection will be decreasing with the
sunset.

&&

.FIRE WEATHER...Monsoon moisture is present across the silver
state causing high humidity, showers, and thunderstorms. This
coupled with previous rainfall will dampen the fire weather
threat for the next few days for most zones. Heavy rainfall and
flash flooding is possible today across eastern Nevada including
the Wildcat, Goshute, and Becky Peak burn scars. Fire weather
zones 437 and 424 will be on the edge of the moisture and will dry
out through the weekend.

&&

.HYDROLOGY...An abnormally strong monsoon moisture plume will
continue to allow for the development of showers and thunderstorms
across much of central and eastern Nevada today. Atmospheric
moisture remains very high today with precipitable water values
of 1" to 1.25" or greater. For context this places the moisture
near or even exceeding record levels. Overall instability will
remain sufficient for afternoon thunderstorms capable of heavy
rain that can lead to flash flooding. The monsoon will continue
for Thursday for pretty much the same area, however the amount of
moisture will be less for all areas but White Pine county. This
confines most of the flood threat to White Pine county, but other
areas could still see some flooding just not near as likely as
today.

The amount of rain needed to cause flooding will be lower in
areas of high runoff such as canyons, rocky areas, burn scars, and
areas which have received recent heavy rainfall. Flash flooding
in creek beds or normally dry arroyos can occur far from the
source as water flows downstream. If flooding is encountered TURN
AROUND AND DON'T DROWN. Flood waters can easily destroy roads and
sweep away both people and vehicles. Flood waters can hide
dangerous debris such a logs and boulders. Report flooding to
local police or fire when it is safe to do so. Flood Watches
remain in effect for northeastern Nye, Lander, Eureka, White Pine
and Elko counties through this evening.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM PDT this evening for Northeastern Nye
County-Northern Elko County-Northern Lander County and Northern
Eureka County-Ruby Mountains and East Humboldt Range-South
Central Elko County-Southeastern Elko County-Southern Lander
County and Southern Eureka County-Southwest Elko County-White
Pine County.

Flood Watch from Thursday morning through Thursday evening for
White Pine County.

&&

99/90/90/99

In the hours before

Special weather statement, Aug 10, 2:34 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Elko NV
234 PM PDT Wed Aug 10 2022

NVZ036-102200-
Northern Lander County and Northern Eureka County NV-
234 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of northern Lander
County through 300 PM PDT...

At 234 PM PDT, Doppler radar was tracking a strong thunderstorm 25
miles south of Battle Mountain. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4024 11700 4024 11710 4040 11717 4040 11691
TIME...MOT...LOC 2134Z 176DEG 3KT 4029 11705

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 10, 2:45 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Elko NV
245 PM PDT Wed Aug 10 2022

NVZ036-038-102215-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
245 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of south central Elko
and northeastern Eureka Counties through 315 PM PDT...

At 245 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pine Valley, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pine Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4024 11614 4038 11619 4052 11595 4033 11587
TIME...MOT...LOC 2145Z 205DEG 6KT 4033 11610

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 10, 3:00 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service Elko NV
300 PM PDT Wed Aug 10 2022

NVZ036-102230-
Northern Lander County and Northern Eureka County NV-
300 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of central Lander
County through 330 PM PDT...

At 300 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Battle Mountain, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4029 11698 4027 11712 4045 11723 4049 11691
TIME...MOT...LOC 2200Z 169DEG 6KT 4035 11706

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 10, 3:01 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Elko NV
301 PM PDT Wed Aug 10 2022

NVZ038-102230-
Southwest Elko County NV-
301 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of southwestern Elko
County through 330 PM PDT...

At 301 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of South Fork, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4067 11589 4073 11593 4080 11582 4070 11573
TIME...MOT...LOC 2201Z 241DEG 6KT 4070 11588

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99
Special weather statement, Aug 10, 3:03 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Elko NV
303 PM PDT Wed Aug 10 2022

NVZ037-040-041-102230-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-
303 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of north central Nye
and south central Eureka Counties through 330 PM PDT...

At 302 PM PDT, Doppler radar was tracking a strong thunderstorm 31
miles southeast of Hickison Summit, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central Nye
and south central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3889 11637 3893 11660 3926 11655 3920 11620
TIME...MOT...LOC 2202Z 191DEG 21KT 3903 11646

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

98
Special weather statement, Aug 10, 3:08 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Elko NV
308 PM PDT Wed Aug 10 2022

NVZ038-102245-
Southwest Elko County NV-
308 PM PDT Wed Aug 10 2022

...A strong thunderstorm will impact portions of south central Elko
County through 345 PM PDT...

At 308 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Jiggs, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4029 11591 4046 11600 4059 11577 4033 11564
TIME...MOT...LOC 2208Z 254DEG 10KT 4044 11588

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:12 PM PDTSpecial Weather StatementLKN33 min
Aug 9, 5:44 PM PDTSpecial Weather StatementLKNEureka46 min
Aug 9, 6:45 PM PDTSpecial Weather StatementLKN45 min
Aug 9, 7:37 PM PDTSpecial Weather StatementLKN38 min
Aug 10, 12:18 PM PDTSpecial Weather StatementLKNEureka27 min
Aug 10, 12:41 PM PDTSpecial Weather StatementLKNEureka34 min
Aug 10, 12:50 PM PDTFlood WatchLKNWhite Pine34 hr
Aug 10, 12:51 PM PDTSpecial Weather StatementLKNEureka24 min
Aug 10, 12:52 PM PDTSpecial Weather StatementLKNLander23 min
Aug 10, 1:02 PM PDTAreal Flood AdvisoryLKNLander118 min
Aug 10, 1:06 PM PDTAreal Flood AdvisoryLKNEureka114 min
Aug 10, 1:15 PM PDTSpecial Weather StatementLKNEureka30 min
Aug 10, 1:15 PM PDTSpecial Weather StatementLKNEureka30 min
Aug 10, 1:19 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 10, 1:40 PM PDTSpecial Weather StatementLKNEureka35 min
Aug 10, 1:41 PM PDTSpecial Weather StatementLKNEureka34 min
Aug 10, 1:44 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Aug 10, 1:55 PM PDTSpecial Weather StatementLKNLander35 min
Aug 10, 1:59 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Aug 10, 2:04 PM PDTSevere Thunderstorm WarningLKNEureka26 min
Aug 10, 2:08 PM PDTSpecial Weather StatementLKN37 min
Aug 10, 2:10 PM PDTSpecial Weather StatementLKNEureka35 min
Aug 10, 2:13 PM PDTFlash Flood WarningLKNLander3 hr
Aug 10, 2:16 PM PDTSpecial Weather StatementLKNEureka29 min
Aug 10, 2:25 PM PDTSpecial Weather StatementLKNEureka35 min
Aug 10, 2:27 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Aug 10, 2:28 PM PDTSpecial Weather StatementLKN32 min
Aug 10, 2:33 PM PDTAreal Flood AdvisoryLKNElko, Eureka2 hr
Aug 10, 2:34 PM PDTSpecial Weather StatementLKNLander26 min
Aug 10, 2:45 PM PDTAreal Flood AdvisoryLKNElko107 min
Aug 10, 2:45 PM PDTSpecial Weather StatementLKNEureka30 min
Aug 10, 2:52 PM PDTAreal Flood AdvisoryLKNLander21 min
Aug 10, 3:00 PM PDTSpecial Weather StatementLKNLander30 min
Aug 10, 3:01 PM PDTSpecial Weather StatementLKN29 min
Aug 10, 3:03 PM PDTSpecial Weather StatementLKN27 min
Aug 10, 3:08 PM PDTSpecial Weather StatementLKN37 min
Aug 10, 3:14 PM PDTSevere Thunderstorm WarningLKNLander31 min
Aug 10, 3:25 PM PDTSpecial Weather StatementLKN35 min
Aug 10, 3:26 PM PDTSpecial Weather StatementLKNElko34 min
Aug 10, 3:39 PM PDTSpecial Weather StatementLKN36 min
Aug 10, 3:42 PM PDTSpecial Weather StatementLKNLander33 min
Aug 10, 3:43 PM PDTSpecial Weather StatementLKN32 min
Aug 10, 3:45 PM PDTSpecial Weather StatementLKNEureka30 min
Aug 10, 3:47 PM PDTSpecial Weather StatementLKN28 min
Aug 10, 3:52 PM PDTSevere Thunderstorm WarningLKNLander23 min
Aug 10, 3:55 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 10, 3:59 PM PDTSpecial Weather StatementLKN31 min
Aug 10, 4:03 PM PDTSpecial Weather StatementLKNElko27 min
Aug 10, 4:13 PM PDTAreal Flood AdvisoryLKNElko119 min
Aug 10, 4:40 PM PDTSpecial Weather StatementLKNLander35 min
Aug 10, 4:43 PM PDTSpecial Weather StatementLKN47 min
Aug 10, 4:51 PM PDTAreal Flood AdvisoryLKNElko107 min
Aug 10, 4:59 PM PDTSpecial Weather StatementLKN31 min

Nearby

Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.